Alert archive / Wisconsin / Tornado Warnings in 1997
Tornado Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 16, 1997, 3:28 PM CDT for Sawyer County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 3:28 PM CDT (20:28 UTC)
- Expired
- Jul 16, 1997, 4:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Sawyer County, WI
The radar
The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:40 PM CDT | Thunderstorm Wind 50 | Radisson, WI | Large trees were blown down. Wind speed is estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2708 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 162028 RRA TORDLH WIC113-162115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 328 PM CDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 415 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST WISCONSIN ...SAWYER COUNTY AT 325 PM CDT...SAWYER COUNTY SHERIFF REPORTED SEVERAL FUNNEL CLOUDS 4 MILES NORTH OF COURDERAY. THE STORM IS MOVING SOUTHEAST AT 20 MPH. COMMUNITIES THAT WILL BE AFFECTED BY THIS STORM INCLUDE RADISSON... OJIBWA...AND WINTER. IN A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. WJC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:35 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 16, 2:35 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT WED JUL 16 1997 PROBLEM OVERNIGHT WILL BE THUNDERSTORMS. CONVECTION FIRED IN NORTHWEST WISCONSIN EARLIER THIS AFTERNOON ALONG A WEAK SFC BOUNDARY AND WAS AIDED BY A VORT TAIL THAT HAS SINCE MOVED EAST. THERE ALSO APPEARS TO BE A DEWPOINT BOUNDARY IN NORTHWEST WISCONSIN. AIR AT THE SFC IS QUITE JUICY WITH DEWPOINTS IN THE LOWER 60S IN NORTHERN MINNESOTA AND IN THE LOWER 70S IN NORTHWEST WI. MOST OF CONVECTION AS MOVED OUT OF THE AREA BUT ETA SHOWS CONFLUENT FLOW FROM THE SURFACE TO H7 FROM CENTRAL NORTH DAKOTA INTO CENTRAL MINNESOTA. THIS ACTING TO TIGHTEN TEMPERATURE GRADIENT AND IS RESULTING IN FROTOGENESIS. FEEL NORTHWEST CWA...INL...CDD...WILL SEE A CHANCE FOR THUNDERSTORMS THROUGH ABOUT MIDNIGHT...WITH A BETTER CHANCE ACROSS NW WI AND FM BRD TO HINCKLEY. A H5 VORT MAX WILL MOVE SOUTHEAST ACROSS MINNESOTA TONIGHT AIDING IN CONVECTION. NORTHWEST WISCONSIN S6HOULD ALSO HAVE OLD CONVECTIVE BOUNDARIES AROUND FROM EARLIER CONVECTION TO INCREASE THEIR CHANCES. AS FOR TEMPERATURES...FWC GUIDANCE LOOKS PRETTY GOOD EXCEPT I THINK INL AND ARROWHEAD WILL BE AROUND 60. MELDE
In the hours before
Local storm report, Jul 16, 3:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
307 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 AM 5 S GORDON WI 1.50 INCH HAIL
07/16/97 DOUGLAS
1115 AM GLIDDEN WI 0.75 INCH HAIL
07/16/97 ASHLAND
1215 PM 20 NE PARK FALLS WI 0.75 INCH HAIL
07/16/97 IRON
EJSLocal storm report, Jul 16, 3:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
307 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 AM 5 S GORDON WI 1.50 INCH HAIL
07/16/97 DOUGLAS
1115 AM GLIDDEN WI 0.75 INCH HAIL
07/16/97 ASHLAND
1215 PM 20 NE PARK FALLS WI 0.75 INCH HAIL
07/16/97 IRON
EJSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:25 AM CDT | Severe Thunderstorm Warning | DLH | Douglas, Washburn | 35 min |
| Jul 16, 10:27 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 63 min |
| Jul 16, 11:05 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 55 min |
| Jul 16, 11:26 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 49 min |
| Jul 16, 12:18 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 57 min |
| Jul 16, 2:43 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 62 min |
| Jul 16, 3:00 PM CDT | Severe Thunderstorm Warning | DLH | Price | 60 min |
| Jul 16, 3:57 PM CDT | Severe Thunderstorm Warning | DLH | Price | 63 min |
Nearby
Tornado Warnings in Wisconsin, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.